“I thought alarm bells would have been going off given that I said somebody died,” said Nancy McCartney, whose 18-year-old son Brennan killed himself while on Cipralex. “There was absolutely no acknowledgement that anybody has read this, let alone investigated.”
McCartney wrote in her report to Health Canada: “(Brennan) was provided with a sample package (of) Cipralex … He did not have a diagnosis of depression. He took one tablet a day on Nov. 5, 6, 7 and 8. He completed suicide on November 8, 2010, and was found 24 hours later. He had no history of mental health issues … went to the doctor for a chest cold and came home with an SSRI (antidepressant).”
McCartney told the Star: “Why aren’t people alarmed by this? I haven’t heard from anyone at Health Canada.”
As part of the Star’s ongoing investigation into drug side-effects, recent articles have also revealed:
• Nearly 600 cases of Canadian kids suffering serious, sometimes fatal side effects suspected to have been caused by ADHD medications since 2001.
The Star had found patients and health-care professionals were not told of this disturbing trend because Health Canada, which collects these adverse reaction reports, had not analyzed the data.
• 24 Canadians taking Champix to quit smoking have killed themselves since it hit the market here in 2007, putting it among the leading suspected causes of reported suicides linked to prescription drugs.
Health Canada and the drug companies said the side-effect reports show only a suspected connection between a drug and side effect but no medical proof that one caused the other. (A report is the opinion of the doctor, pharmacist, patient or parent that a drug is suspected to have caused a side effect.)
Then, after the Star’s ADHD drug story was published Sept. 26, Health Canada posted a general statement on its website that said: “(Side effect) reports are analyzed to confirm or rule out a cause-and-effect relationship and to discover potential safety concerns.”
The side-effect database contains about 100,000 serious side-effect reports made since 2001. They have been pouring into the database from across the country, with nearly 20,000 last year, about double the amount filed in 2008.
The Star has repeatedly asked Health Canada if it has investigated individual reports of suspected side effects. Has Health Canada followed up with those who make the reports — whether a doctor, pharmacist or mother — to learn more about the case? Has the regulator tried to access medical records or conducted interviews with doctors and patients or their family members?
Health Canada will not answer.
The Star also asked about the specific cases detailed in this article. Again, Health Canada did not answer.
“We have reported adverse events and there hasn’t been feedback or anything,” said Dr. Sohail Khattak, a behavioural pediatrician and ADHD specialist. “No letters. No calls.”
Another ADHD doctor, Kenny Handelman of Oakville, said he has on occasion filed adverse reaction reports that were met with silence.
“I just want to know that if red flags are being raised that Health Canada is going to do something to protect us,” Handelman said.
In a Sept. 26 letter to the Star, Health Canada’s Dr. Chris Turner, director of the regulator’s marketed health products directorate said:
“Health Canada has highly trained specialists who use Canadian adverse reaction data as well as other sources of information to systematically monitor, analyze and act on safety issues. Sources of data include post-market studies, company data, published data, international safety data and collaboration with international counterparts.”
Doctors Khattak, Handelman and other ADHD specialists are concerned that a generic version of ADHD drug Concerta is not releasing the medication into a patient’s bloodstream at the same rate as the brand-name version. They believe this difference in the pill’s time-release mechanism is leading to side effects.
The drug, Teva-Methylphenidate ER-C, came on the market in early 2010. Almost immediately, side-effect reports started piling up in Health Canada’s database.
The Star found 229 Teva-Methylphenidate ER-C reports — 32 of them serious — were made by the end of that summer.
Dr. Khattak filed five reports on Aug. 6, 2010.
He did the paperwork because he thought Health Canada would pay attention and the reports would make a difference. One of the reports said a 7-year-old boy on Teva-Methylphenidate ER-C thought about killing himself.
“If there is a cluster of symptoms that are being reported, some action should have been taken, right?” Dr. Khattak said. “At least someone should do a follow-up . . . assign a couple of investigators who can go to get more information. We have not heard anything.”
Since the spring of 2010, there have been 318 Teva-Methylphenidate ER-C side-effect reports, 66 of them serious.
A Teva spokesperson said that when patients or doctors report first to the company instead of Health Canada, and the information is incomplete, “we contact the original filer of the report to obtain as much information as possible. Once sufficient information is in hand to allow for a proper medical assessment, one of Teva’s medically qualified reviewers performs a full medical assessment.”
Reports first made to a drug company must be forwarded to Health Canada.
Asked if Health Canada has investigated side-effect reports relating to its generic drug, Teva said it is “not aware of specific investigations Health Canada may conduct — nor are we aware of such investigations conducted by other regulators in the world such as the U.S. FDA (Food and Drug Administration) or the EMA (European Medicines Agency).”
The response Lynn O’Neil received from Health Canada after she reported her brother’s suicide made her angry.
O’Neil’s brother, Bob Toderian, who lived near Keswick and worked in Oakville, committed suicide on Dec. 29, 2010. He had been taking Champix to quit smoking for about three weeks. She called Health Canada to report his death after she learned the coroner didn’t bother to.
The drug regulator responded with a boilerplate letter thanking O’Neil for submitting a report and informed her of the nine-digit number assigned to her brother’s case.
Health Canada’s letter misspelled O’Neil’s name and her brother’s initials. The drug regulator also enclosed a blank adverse-reaction reporting form for her “future use.”
“I was pretty disgusted. They’re not even enough on the ball to have the correct initials for my brother?” said O’Neil.
She wrote the drug regulator a five-page letter. She wanted Health Canada to know what kind of person her brother was, and how he had changed in the week leading up to his suicide.
“Bob was not someone that was depressed prior to taking Champix,” she wrote. “I would think that a suicide while on such a controversial drug would be considered very serious and I am amazed that no one from the Canada Vigilance Department would contact me.”
Pfizer Canada would not comment on Toderian’s death, but a spokeswoman said the company “believes that any death is a tragic situation for families and loved ones who are personally impacted.”
“Pfizer believes that there is no reliable scientific evidence to demonstrate that Champix causes serious neuropsychiatric events. The health and safety of Canadians is a priority for Pfizer, and we work closely with Health Canada to disseminate information about our products to patients and the medical community,” Pfizer spokeswoman Christina Antoniou said.
In Health Canada’s response to O’Neil, it apologized for the typos and assured her that the regulator “does recognize the severity of your case report and that it was handled as such internally.”
“The fact that you have not been contacted does not testify of the priority assigned to your report,” a Health Canada representative wrote.
No one from Health Canada has contacted O’Neil since.
“They didn’t investigate his case. They assigned a number to it, and that was it. Nobody ever phoned me back, nobody ever phoned his doctor,” O’Neil said.
“They just made a note of it and put it in a file somewhere. That was the end of it.”
Investigating side-effect reports would at least help ensure the information in the Health Canada database is accurate, said Nancy McCartney.
After her son Brennan’s death, his doctor filed an adverse reaction report to Lundbeck Canada, the maker of Cipralex, who then forwarded it to Health Canada. This report and the one Brennan’s mother made are in the Health Canada database. There is one key difference between the two.
The report filed by the doctor via the drug company says Brennan was also on Biaxin, prescribed for a chest cold.
“The coroner came to the house and sat us down at the kitchen table and one of the things he pulled out was the prescription for Biaxin. He had taken it from Brennan’s wallet to ask us about it. (Brennan) hadn’t filled the prescription.”
Had Health Canada investigated and followed up with the McCartney family, this “inaccurate” detail would have been taken out of the database, she said.
“It shouldn’t have been listed on the report. What the drug company is saying is Cipralex is suspected but Biaxin may have contributed (to the death). That is inaccurate information. Just by putting that in there, they’re taking the focus away from Cipralex and muddying the water.
“I don’t get a sense that anybody looks at this data. I don’t get a sense that anybody cares.”
The Star made two attempts to reach Lundbeck, maker of Cipralex, and got no response.